Minnesota, 2016

Blizzard in Minnesota, February 7 to 8, 2016

February 7 to 8, 2016 · NWS FGF · 9 events in 9 counties and zones

An Alberta Clipper tracked across southern Manitoba and into the western Great Lakes on the 7th. A couple of inches of light snow fell with the system, but the bigger problem was the strong northwest winds.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An Alberta Clipper tracked across southern Manitoba and into the western Great Lakes on the 7th. A couple of inches of light snow fell with the system, but the bigger problem was the strong northwest winds. 50 mph wind gusts and whiteout conditions were reported from early in the morning of the 7th through the mid afternoon hours. Only the northern Red River Valley had blizzard conditions beyond the mid afternoon. The Pembina to Crookston to Ada corridor held onto blizzard conditions until the morning of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 7, 4:00 AM CST, 2 hours earlier.

Area forecast discussion, Feb 7, 4:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 AM CST SUN FEB 7 2016

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 359 AM CST SUN FEB 7 2016

WATER VAPOR LOOP INDICATED DOUBLE UPPER LEVEL LOW OVER NORTHWEST MN
AND THE OTHER OVER NORTHWEST ND. UPPER LEVEL LOW WILL MOVE SOUTHEAST
INTO THE NORTHERN PLAINS TODAY AND CONTINUE TO DEVELOP AND SETTLE
INTO THE EASTERN US BY 84 HOURS. CONCURRENTLY AN UPPER LEVEL RIDGE
WAS BUILDING ON THE WEST COAST.

SURFACE TEMPS REMAIN RELATIVELY MILD IN THE LOWER TO MID 30S AND
DO NOT EXPECT MUCH TEMP DROP THIS MORNING UNTIL COLDER AIR BLOWS IN.

COLDER AIR OVER SOUTHERN CANADA WILL MOVE INTO THE AREA LATER THIS
MORNING. WIND WILL INCREASE LATE THIS MORNING. SNOW THAT FALLS THIS
MORNING WILL MOSTLY BE WET AND NOT BLOW MUCH. AS COOLER AIR ARRIVES
LATER THIS MORNING SNOW WILL DRY OUT AND BEGIN TO BLOW. ALSO SNOW
AMOUNTS ARE NOT EXPECTED TO BE AS MUCH AS PREVIOUSLY THOUGHT. MOST
OF THE SNOW IS EXPECTED TO BE IN NORTHWEST MN OR JUST EAST OF THE
RED RIVER/ ONE TO THREE INCHES OF SNOW FOR TODAY LESS FOR TONIGHT.

BLIZZARD WARNING CONTINUES FOR EASTERN ND FOR TODAY. SET THE START
TIME BACK TO 6 AM FOR THE DEVILS LAKE BASIN AND KEPT THE SAME TIME
FOR THE SOUTHERN RED RIVER VALLEY TO START AT 9 AM TODAY.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 359 AM CST SUN FEB 7 2016

NORTH TO NORTHWEST FLOW ALOFT WILL SET UP FOR THE FIRST PART OF THE
PERIOD AS THE UPPER TROUGH MOVES EAST AND RIDGING BUILDS OVER THE
WESTERN CONUS. BIGGEST CHALLENGE WILL BE IF ANY WEAK REINFORCING
SHORTWAVES COMING DOWN THE BACKSIDE OF THE UPPER TROUGH BRING
MEASURABLE PRECIP. MODELS ARE AS EXPECTED ALL OVER THE PLACE WITH
SUCH MINOR SHORTWAVES. FOR NOW KEPT THINGS DRY FOR MONDAY NIGHT AND
TUESDAY BUT HAVE SOME LOW POPS WEST OF THE RED RIVER FOR WEDNESDAY
AFTER LOOKING AT THE MODEL BLENDS WHERE SEVERAL MEMBERS HAVE SOME
LIGHT QPF. FLOW TRANSITIONS BY THE END OF THE WEEK FROM
NORTHWESTERLY AS THE UPPER RIDGE AXIS MOVES EAST INTO THE PLAINS FOR
THE WEEKEND. NEXT PRECIP CHANCES SHOULD BE JUST AFTER THE PERIOD AS
A FAIRLY GOOD SHORTWAVE COMES IN AFTER THE RIDGE...ALTHOUGH QUITE A
FEW DIFFERENCES IN TIMING AT THIS POINT.

TEMPERATURE WISE...THERE WILL BE A GRADIENT ACROSS THE
CWA WITH THE LOWER HEIGHTS HANGING AROUND THE EASTERN CWA AS THE
UPPER TROUGH LINGERS OVER THE GREAT LAKES. THINK THAT HIGHS AND LOWS
WILL BE BELOW AVERAGE OVER THE NORTHERN AND EASTERN COUNTIES FOR
MUCH OF THE WORK WEEK...WITH THE FAR SOUTHWEST REMAINING CLOSER TO
NORMAL WITH HIGHER THICKNESS VALUES. THE UPPER RIDGE MOVING EAST
LATE FRIDAY AND INTO SATURDAY WILL BRING SOME WARMER TEMPS
THROUGHOUT THE AREA FOR THE END OF THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED
AT 1132 PM CST SAT FEB 6 2016

GENERALLY VFR CONDITIONS EXPECTED THROUGH THE DAY TODAY. A BAND OF
VERY LIGHT RAIN SHOWERS WHICH WILL MOVE ACROSS EASTERN ND THROUGH
MID AFTERNOON... CROSSING THE RED RIVER AROUND 20-21Z... AND MOVING
ACROSS NORTHWEST MN AFTER. THE COLD PART OF THIS WINTER STORM
SYSTEM WILL DROP INTO EASTERN ND LATER THIS EVENING... BRINGING
MVFR CONDS INTO THE DVL AND MID SHEYENNE BASINS /DVL TO VCY/ BY
06Z... AND LIFR/BLIZZARD CONDS AFTER 09Z. EXPECT MVFR CONDS INTO
THE RED RIVER CORRIDOR BY 09Z AND LIFR/BLIZZARD CONDITIONS
DEVELOPING FROM 12 TO 15Z AND CONTINUING. EAST OF THE RED RIVER
INTO NORTHWEST AND WEST CENTRAL MN WILL LIKELY HAVE IFR TO LIFR
CONDS IN SNOW AND BLOWING SNOW BY 15Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...BLIZZARD WARNING FROM 9 AM THIS MORNING TO 6 AM CST MONDAY FOR
     NDZ039-049-052-053.

     BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR NDZ006>008-014>016-
     024-026>030-038-054.

MN...BLIZZARD WARNING FROM 9 AM THIS MORNING TO 6 AM CST MONDAY FOR
     MNZ002-003-027-029-030-040.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
     MONDAY FOR MNZ006-009-017-024-032.

     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST MONDAY
     FOR MNZ005-008-013>016-022-023-028-031.

     BLIZZARD WARNING UNTIL 6 AM CST MONDAY FOR MNZ001-004-007.

&&

SHORT TERM...HOPPES
LONG TERM...JR
AVIATION...SPEICHER
Hazardous weather outlook, Feb 6, 6:54 AM CST, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
654 AM CST SAT FEB 6 2016

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-071300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
654 AM CST SAT FEB 6 2016

...BLIZZARD WATCH IN EFFECT FOR LATE TONIGHT AND SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SOME VERY LIGHT MIXED PRECIPITATION WILL BE POSSIBLE NORTH OF THE
HIGHWAY 2 CORRIDOR TODAY...BUT NO SIGNIFICANT IMPACTS ARE
EXPECTED. A MUCH STRONG SYSTEM WILL MOVE IN LATE TONIGHT AND
CONTINUE INTO SUNDAY. SNOW WILL BEGIN TO MOVE INTO THE DEVILS LAKE
BASIN AFTER MIDNIGHT. WINDS WILL BEGIN TO INCREASE IN EASTERN
NORTH DAKOTA DURING THE EARLY MORNING HOURS...ALLOWING BLOWING
SNOW AND POSSIBLE BLIZZARD CONDITIONS TO BEGIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND INCREASING WINDS WILL CONTINUE TO SPREAD ACROSS THE
REGION...MOVING INTO THE RED RIVER VALLEY SUNDAY MORNING AND INTO
WESTERN MINNESOTA BY AFTERNOON. WINDS WILL GUST TO ABOVE 50
MPH...WITH SOME SPOTS POSSIBLY REACHING THE 55 TO 60 MPH RANGE. THERE
IS SOME UNCERTAINTY IF THERE WILL BE ENOUGH SNOW TO CREATE
BLIZZARD CONDITIONS IN ALL AREAS...BUT EVEN LOCATIONS WITH ONLY 2
TO 3 INCHES OF SNOW EXPECTED COULD SEE WHITEOUT CONDITIONS. A
BLIZZARD WATCH IS IN EFFECT THROUGH SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW AND ROAD REPORTS
ARE APPRECIATED.

MNZ006-009-016-017-023-024-028-031-032-071300-
LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
SOUTH CLEARWATER-HUBBARD-EAST BECKER-EAST OTTER TAIL-WADENA-
654 AM CST SAT FEB 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SOME LIGHT SNOW AND EVEN A FEW PELLETS OF SLEET WILL BE POSSIBLE
TODAY AROUND LAKE OF THE WOODS...BUT AMOUNTS WILL BE LIGHT AND NOT
EXPECTING MUCH ACCUMULATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONGER STORM SYSTEM MOVING INTO THE AREA WILL BRING SOME SNOW
MOVING INTO THE AREA LATE SUNDAY MORNING AND CONTINUING THROUGH
THE AFTERNOON AND OVERNIGHT. SNOW AMOUNTS WILL RANGE FROM 1 TO 4
INCHES. WINDS WILL ALSO INCREASE TO ABOVE 40 MPH AT TIMES SUNDAY
AFTERNOON. THIS WILL BRING SOME BLOWING AND DRIFTING IN OPEN
AREAS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW AND ROAD REPORTS
ARE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
February 7, 6:00 AM CST to February 8, 6:00 AM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
February 7, 6:00 AM CST to February 8, 6:00 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
February 7, 6:00 AM CST to February 8, 6:00 AM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, Norman

When
February 7, 9:00 AM CST to February 8, 6:00 AM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, Clay

When
February 7, 9:00 AM CST to 3:46 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, West Becker

When
February 7, 9:00 AM CST to 3:46 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Blizzard, Wilkin

When
February 7, 9:00 AM CST to 3:46 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Blizzard, West Otter Tail

When
February 7, 9:00 AM CST to 3:46 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Blizzard, Grant

When
February 7, 9:00 AM CST to 3:46 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621132, 621133, 621134, 621135, 621137, 621138, 621139, 621140, 621141.